Alert archive / Minnesota / Small Craft Advisories in 2012

Small Craft Advisory 33, NWS Duluth, MN

August 4, 2012

NWS Duluth, MN issued this small craft advisory at Aug 4, 2012, 3:33 PM CDT. It took effect at Aug 4, 2012, 6:00 PM CDT. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Aug 4, 2012, 3:33 PM CDT (20:33 UTC)
In effect from
Aug 4, 2012, 6:00 PM CDT
Expired
Aug 5, 2012, 10:00 AM CDT
In force
16 hr
Issued by
NWS Duluth, MN

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this small craft advisory went out at Aug 4, 12:36 PM CDT, 2 hours 57 minutes earlier.

Area forecast discussion, Aug 4, 12:36 PM CDT, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
1236 PM CDT SAT AUG 4 2012

.AVIATION...18Z TAFS

MVFR CIGS WILL LINGER ACROSS FAR E MINNESOTA AND NW WISCONSIN
THROUGH EARLY THIS AFTERNOON...INCLUDING AT KDLH/KHYR...DUE TO THE
LOW STRATUS ASSOCIATED WITH A COLD FRONT THAT MOVED THROUGH THE
REGION EARLIER THIS MORNING. THE VFR CONDITIONS THAT HAVE
DEVELOPED ACROSS THE REST OF THE NE MINNESOTA SHOULD SPREAD INTO
NW WISCONSIN THIS AFTERNOON. VFR CONDITIONS SHOULD PREDOMINATE FOR
THE MID TO LATE AFTERNOON...BUT ANOTHER COLD FRONT BEGINNING TO
MOVE INTO FAR NW MINNESOTA WILL BEGIN TO MOVE INTO NE MINNESOTA
MID TO LATE AFTERNOON. THIS SECOND COLD FRONT WILL PROBABLY RESULT
IN SCATTERED RAIN SHOWERS...AND MAYBE SOME WEAK THUNDERSHOWERS. AT
THIS POINT...INCLUDED VCSH AND TEMPO OF -RA FOR
KINL/KHIB/KBRD...BUT MAY NEED TO INCLUDE VCTS OR TEMPO OF -TSRA
ONCE ANY STORMS MOVE INTO OR DEVELOP OVER NE MINNESOTA.
ALSO...THE SHOWERS AND STORMS MAY RESULT IN BRIEF PERIODS OF MVFR
CIGS AND VSBYS. WESTERLY WINDS OF 10 TO 15 KNOTS WITH GUSTS UP TO
25 KNOTS ARE GENERALLY EXPECTED THROUGH EARLY THIS EVENING AT ALL
TERMINALS...WITH WINDS RELAXING AND BECOMING NORTHWESTERLY
TONIGHT. MVFR CIGS WILL PROBABLY REAPPEAR THIS THIS EVENING IN THE
WAKE OF THE COLD FRONT...BUT CLEAR SKIES SHOULD DEVELOP LATE
TONIGHT.

&&

.PREV DISCUSSION... /ISSUED 933 AM CDT SAT AUG 4 2012/

UPDATE...
SPREAD SCATTERED SHOWERS FURTHER WEST AND DE-EMPHASIZED THUNDER
ACROSS THE AREA THIS MORNING. DECREASED WINDS A LITTLE THIS
MORNING.

SHORT TERM...
THE ACTUAL FRONT IS MOVING THROUGH THE DULUTH AREA MID-MORNING
THIS MORNING. IT IS BECOMING A STRONG FRONT...WITH THE UPPER FLOW
AND THERMAL WIND LINING UP MORE AND MORE PARALLEL TO IT. THIS
SLOWS DOWN ITS FORWARD PROGRESS AND INCREASES MOISTURE AND CAUSES
PRECIPITATION TO FILL IN BEHIND IT. BRIEF SURFACE RIDGING BEHIND
THE FRONT IS FOLLOWED BY THE TROUGH THAT REFLECTS FALLING HEIGHTS
ALOFT. WE LEFT IN SHOWERS AND DID NOT DE-EMPHASIZE THUNDERSTORMS
THIS AFTERNOON INTO THE EVENING...THUNDERSTORMS WILL BE SHALLOW...
BRIEF...AND SPOTTY IN DISTRIBUTION. SOUTHWEST WINDS WILL COME UP A
LITTLE LATER...AS THE SECOND TROUGH APPROACHES...AND SLOWLY VEER.

PREV DISCUSSION... /ISSUED 631 AM CDT SAT AUG 4 2012/

AVIATION...12Z TAFS.
FIRST FRONTAL BOUNDARY IS MOVING THROUGH FA ATTM. A FEW SHOWERS
WILL OCCUR IN THE VCNTY OF THE FRONT. LATER TODAY...THE SECOND
FRONT WILL BEGIN TO CROSS THE AREA WITH ADDITIONAL SHOWERS AND
POSSIBLY A THUNDERSTORM. A MIX OF MVFR/IFR CIGS WITH THE FIRST
FRONT UNTIL AROUND 15Z THEN AN IMPROVEMENT TO VFR. WITH THE SECOND
FRONT...CIGS WILL DROP BACK INTO THE MVFR WITH VCSH AT MOST SITES
FROM 18Z TO 00Z. CIGS IMPROVE TO VFR WITH THE DEPARTURE OF THE
FRONT AND DRIER AIR ARRIVING WITH HIGH PRESSURE AFTER 06Z.

PREV DISCUSSION... /ISSUED 323 AM CDT SAT AUG 4 2012/

SHORT TERM...THROUGH SUNDAY.

CONVECTIVE SYSTEM WILL EXIT THE CWA OVER THE CWA IN THE NEXT 2 TO 3
HOURS. GUSTY WINDS...30-45 MPH AND SOME HAIL WILL BE POSSIBLE IN
SPOTS WITH THIS LINE. THE FRONTAL BOUNDARY WAS STILL WEST OF THE
CWA...AND SHOULD REACH OUR EASTERN MN ZONES BY 12Z...AND EXIT THE
EASTERN CWA BY MID AFTERNOON. THE 925MB BOUNDARY WILL TAKE A BIT
LONGER TO EXIT...AND IS FORECAST TO BE THROUGH THE ARROWHEAD AND
OUR EASTERN WI COUNTIES AT 18Z. ADDITIONAL SHOWERS AND STORMS WERE
FIRING IN SOUTHERN MINNESOTA/SOUTHEAST SOUTH DAKOTA ALONG AND
AHEAD OF THE FRONT. UPPER WAVE WAS ALSO MOVING THROUGH THE
DAKOTAS...WHICH WILL AID IN ADDITIONAL LIFT. POPS ARE A BIT TRICKY
THIS MORNING. WE HAVE THEM HIGHEST IN THE EAST...AND WENT DRY IN
THE FAR WEST. WE'LL KEEP AN EYE ON THE ACTIVITY IN SOUTH DAKOTA
AND MAY HAVE TO INCLUDE A POP IN PORTIONS OF THE WEST-SOUTHWEST
THIS MORNING IF THAT ACTIVITY PERSISTS OR EXPANDS. HIGH RES WRF
AND HRRR SHOW THIS FALLING APART AS IT MOVES EAST-NORTHEAST.

THIS AFTERNOON SHOULD SEE THE HIGHER CHANCES FOR SHOWERS/STORMS IN
THE NORTH CLOSER TO THE UPPER LOW AND COLDER TEMPS ALOFT. WE HAVE A
CHANCE FOR SHOWERS AND STORMS ACROSS MOST ZONES...RANGING FROM
SLIGHT TO LIKELY. SHOWERS WILL DIMINISH THROUGH THE EVENING...BUT WE
KEPT A MENTION OF SHOWERS ALL NIGHT IN THE ARROWHEAD IN AREA OF
HIGHEST MOISTURE/AND NEAREST THE UPPER LOW.

IT SHOULD BE DRY SUNDAY WITH HIGH PRESSURE BUILDING IN.

TEMPERATURES TODAY AND SUNDAY FOR MOST AREAS WILL BE IN THE
SEVENTIES. EXPECT LOWS TONIGHT TO DROP INTO THE UPPER FORTIES IN THE
TRADITIONALLY COLDER SPOTS...WITH 50 TO 55 ELSEWHERE.

LONG TERM...SUNDAY NIGHT THROUGH FRIDAY.

SFC RIDGING COVERS THE FA SUNDAY NIGHT. ON MONDAY...A WEAK COLD
FRONT WILL CROSS INTO THE FA FROM CANADA. HAVE SMALL POPS IN THE
AFTERNOON IN RESPONSE TO SHORT WAVE ENERGY INTERACTING WITH THE
FRONT TO POSSIBLY GENERATE THUNDERSTORMS. THE FRONT WILL CROSS THE
REST OF THE FA MONDAY NIGHT. MOISTURE IS LIMITED AND HAVE SMALL
POPS IN NW WI FOR ANY STORMS. RIDGING RETURNS FOR TUESDAY AND
TUESDAY NIGHT. BY WEDNESDAY...A WARM FRONT IS PROGGED TO LIFT NWD
INTO THE FA FROM THE SW. MEANWHILE...AN UPPER LEVEL SHORT WAVE
DROPS OUT OF CANADA. THESE FEATURES WARRANT A SMALL POP. MOISTURE
IS LIMITED AHEAD OF THE FRONT AND THAT IS WHERE THESE STORMS ARE
EXPECTED TO DEVELOP AND HAVE SMALL POPS. A STRONG CUT OFF LOW WILL
MOVE ACROSS SOUTH CENTRAL CANADA WEDNESDAY NIGHT. THIS PUSHES A
SFC LOW AND STRONG COLD FRONT THROUGH THE FA. GFS AND ECMWF
DISAGREE ON TIMING AND OVERALL COVERAGE SO CHANCE POPS USED. THE
UPPER LOW CONTINUES TO MOVE SEWD AND GENERATE ADDITIONAL PCPN AND
MAINTAINED POPS IN THE PATH OF THE LOW. LINGERED POPS THURSDAY
NIGHT IN THE FAR EASTERN WI FA FOR AN LINGERING STORMS AS THE
UPPER LOW DEPARTS. RIDGING RETURNS FOR FRIDAY.

AVIATION...06Z ISSUANCE
WIDESPREAD SHOWERS AND THUNDERSTORMS CURRENTLY LOCATED OVER THE
REGION WILL GRADUALLY EXIT TO THE EAST THROUGH 12Z. EXPECT
VARIABLE WIND GUSTS TO 30 KT AND MVFR/IFR CONDITIONS IN ANY OF
THESE STORMS. WEST TO NORTHWEST SURFACE WINDS AND VFR CONDITIONS
WILL PREVAIL THROUGH MID-DAY SATURDAY...WITH SCATTERED RAIN
SHOWERS AND CEILINGS AROUND 4-6 KFT MAINLY AFTER 20Z.

&&

.POINT TEMPS/POPS...
DLH  53  76  55  83 /  20  10   0  10
INL  45  77  54  80 /  40  10   0  20
BRD  53  77  53  85 /  10  10   0  10
HYR  54  76  50  84 /  10  10   0  10
ASX  55  77  54  82 /  20  10   0  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
LS...NONE.
&&

SHORT TERM...EOM
LONG TERM....GROCHOCINSKI
AVIATION...GROCHOCINSKI
Hazardous weather outlook, Aug 4, 4:41 AM CDT, 10 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
441 AM CDT SAT AUG 4 2012

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-051030-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
441 AM CDT SAT AUG 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE TODAY...MAINLY IN FAR EASTERN AND FAR
NORTHERN AREAS. THE STORMS ARE NOT EXPECTED TO BE SEVERE.
HOWEVER...A FEW COULD CONTAIN GUSTY WINDS AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A FEW THUNDERSTORMS ARE POSSIBLE MONDAY AFTERNOON AND MONDAY NIGHT
OVER PORTIONS OF THE NORTHLAND. THE STORMS ARE NOT EXPECTED TO BE
SEVERE AT THIS TIME. MORE STORMS ARE POSSIBLE WEDNESDAY AND
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

LSZ121-140>148-051030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
441 AM CDT SAT AUG 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS ARE POSSIBLE TODAY. THE STORMS COULD BE
STRONG...BUT THE THREAT FOR SEVERE WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS WILL BE POSSIBLE MONDAY AFTERNOON AND MONDAY
NIGHT...AND AGAIN WEDNESDAY INTO THURSDAY.

MELDE

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 7:11 PM CDTSpecial Weather StatementDLHCass, Crow Wing64 min
Aug 3, 8:27 PM CDTSpecial Weather StatementDLHCass, Crow Wing63 min
Aug 3, 8:44 PM CDTSevere Thunderstorm WarningDLHCass, Crow Wing, Itasca46 min
Aug 3, 8:58 PM CDTSevere Thunderstorm WarningDLHItasca, Koochiching35 min
Aug 3, 9:27 PM CDTSevere Thunderstorm WarningDLHAitkin, Cass, Itasca48 min
Aug 3, 9:34 PM CDTSpecial Weather StatementDLHAitkin, Crow Wing41 min
Aug 3, 9:39 PM CDTSmall Craft AdvisoryDLH6 hr
Aug 3, 10:13 PM CDTSpecial Weather StatementDLHAitkin, Crow Wing47 min
Aug 3, 10:17 PM CDTSpecial Weather StatementDLHItasca43 min
Aug 3, 10:38 PM CDTSevere Thunderstorm WarningDLHAitkin, Cass, Crow Wing37 min
Aug 3, 11:07 PM CDTSevere Thunderstorm WarningDLHAitkin, Carlton, Saint Louis53 min
Aug 3, 11:23 PM CDTSpecial Weather StatementDLHSaint Louis37 min
Aug 3, 11:29 PM CDTSpecial Weather StatementDLHPine46 min
Aug 3, 11:45 PM CDTSpecial Weather StatementDLHCarlton45 min
Aug 3, 11:57 PM CDTSpecial Weather StatementDLHSaint Louis48 min
Aug 4, 12:46 AM CDTSpecial Weather StatementDLHLake44 min
Aug 4, 1:29 AM CDTSpecial Weather StatementDLHLake46 min
Aug 4, 2:07 AM CDTSpecial Weather StatementDLHCook83 min
Aug 4, 3:22 AM CDTSpecial Weather StatementDLHCook23 min
Aug 4, 3:41 PM CDTSpecial Weather StatementDLHKoochiching19 min
Aug 4, 12:20 AM CDTSpecial Weather StatementDLHDouglas40 min
Aug 4, 12:25 AM CDTSpecial Weather StatementDLHBurnett, Washburn50 min
Aug 4, 12:47 AM CDTSpecial Weather StatementDLHBayfield, Douglas, Sawyer, Washburn43 min
Aug 4, 1:31 AM CDTSpecial Weather StatementDLHAshland, Bayfield, Sawyer44 min
Aug 4, 2:05 AM CDTSpecial Weather StatementDLHIron, Price25 min

Nearby

Small Craft Advisories in Minnesota, 2012Every small craft advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.